Ocular toxicity during adjuvant chemoendocrine therapy for early breast cancer: Results from International Breast Cancer Study Group trials

Lorenzo Gianni, Ilaria Panzini, Sigui Li, Richard D. Gelber, John Collins, Stig B. Holmberg, Diana Crivellari, Monica Castiglione-Gertsch, Aron Goldhirsch, Alan S. Coates, Alberto Ravaioli

Research output: Contribution to journalArticlepeer-review

Abstract

BACKGROUND. Others have reported ocular toxicity after adjuvant chemoendocrine therapy, but this study looked at ocular toxicity in similarly treated patients from large randomized clinical trials. METHODS. Information was retrieved on incidence and timing of ocular toxicity from the International Breast Cancer Study Group (IBCSG) database of 4948 eligible patients randomized to receive tamoxifen or toremifene alone or in combination with chemotherapy (either concurrently or sequentially). Case reports of patients with ocular toxicity were evaluated to determine whether ocular toxicity occurred during chemotherapy and/or hormonal therapy. Additional information was obtained from participating institutions for patients in whom ocular toxicity occurred after chemotherapy but during administration of tamoxifen or toremifene. RESULTS. Ocular toxicity was reported in 538 of 4948 (10.9%) patients during adjuvant treatment, mainly during chemotherapy. Forty-five of 4948 (0.9%) patients had ocular toxicity during hormone therapy alone, but only 30 (0.6%) patients had ocular toxicity reported either without receiving any chemotherapy or beyond 3 months after completing chemotherapy and, thus, possibly related to tamoxifen or toremifene. In 3 cases, retinal alterations, without typical aspects of tamoxifen toxicity, were reported; 4 patients had cataract (2 bilateral), 12 impaired visual acuity, 10 ocular irritation, 1 optical neuritis, and the rest had other symptoms. CONCLUSION. Ocular toxicity during adjuvant therapy is a common side effect mainly represented by irritative symptoms due to chemotherapy. By contrast, ocular toxicity during hormonal therapy is rare and does not appear to justify a regular program of ocular examination. However, patients should be informed of this rare side effect so that they may seek prompt ophthalmic evaluation for ocular complaints.

Original languageEnglish
Pages (from-to)505-513
Number of pages9
JournalCancer
Volume106
Issue number3
DOIs
Publication statusPublished - Feb 1 2006

Keywords

  • Breast cancer
  • Chemoendocrine therapy
  • Endocrine therapy
  • International Breast Cancer Study Group (IBCSG)
  • Ocular
  • Ocular toxicity
  • Tamoxifen
  • Toremifene

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Fingerprint Dive into the research topics of 'Ocular toxicity during adjuvant chemoendocrine therapy for early breast cancer: Results from International Breast Cancer Study Group trials'. Together they form a unique fingerprint.

Cite this